Statins Part 1 – 18,928 Serious Reactions & 227 UK Deaths

I have been banging on about this for years, but will continue to do so, because I truly believe that these drugs are a unecessary evil.  Statins seem to be given out like sweeties by doctors to those with high cholesterol.  I do however admit, high cholesterol is indeed a danger to the body.  However, with careful diet and exercise, cholesterol levels in the body can be reduced; it is just like many other ailments people have, where they decide to choose the easy option of a pill.  For a pill is quicker and easier than making a lifestyle change.

I have seen one person be placed on statins, and I saw that they gradually became quite poorly after taking them.  So much so, they ended up in hospital.  Thankfully, I had a gut feeling that statins could be the problem and told them so.  Upon their own judgement, they decided to stop taking them to see if their symptoms improved.  Guess what? The symptoms disappeared.  There was no doubt that they did needed to do something to reduce their cholesterol level; doing nothing was not an option.  The best way for them to help themselves was to quit smoking, reduce their ridiculous alcohol consumption level, deal with their diet and increase the amount of exercise (which they were doing zilch) to help reduce their cholesterol.  Was it easy for them?  Absolutely not.  I had to be blunt and tell them they had three options.  Take the pill and feel ill, sort your lifestyle out and feel well, or do nothing and possibly run the risk of heart attacks, stroke or even death.

The Sunday Express reported on the 5th July that over the last 20 years a range of adverse conditions have been reported.  These were things like:-

  • Muscle PainUnknown
  • Blood Disorders
  • Diabetes
  • Skin Disorders
  • Stomach problems
  • Irreversible Muscle Breakdown
  • Eye Disorders
  • Kidney problems

There are now suggestions that there could be a link between taking statins and developing Parkinson’s disease.  This information came from Dr Xuemei Huang who has done research for the journal of Movement Disorders.

The Medicines and HealthCare Products Regulatory Agency (MHRA), who are the UK drugs watchdog had 18,928 reports of serious adverse reactions and 227 deaths reported to them.

More worryingly 227 recorded deaths had associations with stomach disorders, stomach problems, nervous system disorders and breathing problems.  The interesting part, is that there is a yellow flag system which a doctor is supposed to use when these symptoms appear, although it is thought that only 10% of adverse reactions are reported.

NICE the National Institute for Health and Care Excellence has even suggested that doctors be given financial incentives to place people on statins if they have high blood pressure.  This incentive is even if there is a low risk of heart disease devloping in the next ten years.  This is completely alarming and I am not the only one who thinks so.  Even Klim McPherson who is a public health professor at Oxford University has openly stated ‘This is shocking. Incentivising doctors to dish out drugs to patients who may not benefit and more importantly may suffer side effects is wrong and unethical.’

Various doctors and professors have taken the medication and quickly removed themselves from it, once they recognise various symptoms.  A new study has even said that women can become more aggressive when on them. I think we now need to think about what we can do for our bodies and not just rely on Doctors.  Doctors do do a good job.  They prescribe pills and help with treatment, but what they cannot do is watch you 24/7 and make you eat and do the right things for your body.  That responsibility comes down to each one of us.  There are things that we can help our bodes with and when we cannot, that is when the Doctors and medical profession kick in.

With between 8-10 million British people taking the drug many would think that the risk appears to be low, but ask yourself if it is estimated that only 10% of adverse affects are reported then how much greater these figures for serious reactions and deaths would increase?  Many people put symptoms of calf muscle pain etc. down to old age but I would most definitely say to you that if you have been taking these drugs, and you develop symptoms then you go back to your GP and ask for answers.  In the meantime do yourself a favour and change your lifestyle.  Reducing cholesterol is not rocket science but what I will tell you in part 2 of this post is some of the things you can do to help yourself.  I shall be working on this post tomorrow for you.

If the above findings are not startling enough, then also note that the estimated cost of statins to the NHS is around £450 million per year!

I think there are things we can do for ourselves which will not just make us feel better, but cost the tax payer a lot less.

Advertisements

Published by

Emily Glancy

Broadcaster, Author and Writer Slightly obsessed with food, health, current affairs and travel. Have far too many interests to list, so I will not bore you. Have a strong Christian faith and have a heart to help others when it is in my power to do so. Loves to give good advice and tips. My saying in life is 'You have only failed if you quit... If you don't quit then you have not failed.'

4 thoughts on “Statins Part 1 – 18,928 Serious Reactions & 227 UK Deaths

      1. Emily..I guess, I have heard both good and bad on the matter. I would rather bring down the numbers on my own than go take statins. I am meeting with a nutritionist and have started to exercise to do just that. Cross your fingers!

        Like

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s